Alert archive / Nebraska / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Omaha, NE

May 8, 2003Richardson County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 8, 2003, 7:52 PM CDT for Richardson County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 7:52 PM CDT (00:52 UTC)
Expired
May 8, 2003, 10:30 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Richardson County, NE

The radar

The Topeka radar (KTWX), 137 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1679 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 090053
FFWOAX
NEC147-090645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
752 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF FALLS CITY

* UNTIL 1030 PM CDT

* AT 749 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN

* SOME LOCATIONS AFFECTED WERE MANY AREA CREEKS BETWEEN HUMBOLDT AND 
FALLS CITY.  SOME OF THE CREEKS AFFECTED WERE HOOSIER CREEK...LITTLE 
MUDDY CREEK...WHISKY RUN...DRY BRANCH...LONG BRANCH...AND THE NORTH 
FORK OF THE BIG NEMAHA RIVER.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

LAT...LON 4025 9552 4001 9540 4002 9599 4024 9600

$$

JR
1 follow-up statement
000 
WGUS73 KOAX 090139
FFSOAX
NEC147-090230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
839 PM CDT THU MAY 8 2003

...THE FLASH FLOOD WARNING FOR RICHARDSON COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN WAS
DECREASING IN COVERAGE...AND THE FLOOD THREAT WAS DIMINISHING.

RAINFALL HAS ALL BUT SUBSIDED ACROSS RICHARDSON COUNTY AT THIS 
TIME.  ALTHOUGH EARLIER INDICATIONS WERE SUCH THAT EXCESSIVE RAIN 
WAS FALLING IN A SHORT PERIOD OF TIME CAUSING AREA STREAMS AND 
CREEKS TO RISE RAPIDLY...THE THREAT OF RISING WATER IS NO LONGER A 
THREAT.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.

LAT...LON 4025 9552 4001 9540 4002 9599 4024 9600

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:20 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 8, 3:20 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU MAY 8 2003

MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES
FOR SERN NE.  TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM.
SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG
WRMFNT EXTENDING EWD THRU KS AND INTO MO.  TEMPS WERE IN THE
LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER
TO MID 70S AHEAD OF THE DRYLINE...WOW.  VIGOROUS SHORTWAVE TROF
TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS.  SOME
PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN
ABOUT OMA...OLU AND SUX.  SO FLOOD WATCH THAT WAS ISSUED EARLY
TODAY HAS BEEN EXPANDED A BIT.  MAIN PCPN SHOULD END IN THE
1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD
AS LOW PRES MOVE INTO SWRN MN LATE TNGT.

EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER
AIR IN PLACE.  ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT
AS SOME MOISTURE RETURNS.  ETA DELAYS PCPN UNTIL SAT NGT...BUT
WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH
AVN AND ETA SOLUTIONS.  MON AND TUE SHOULD BE OPPORTUNITIES TO
DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU.

DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL.

.OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA
MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA.

MILLER
Hazardous weather outlook, May 8, 6:05 PM CDT, 1 hour 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
605 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST NEBRASKA UNTIL 9 PM
FROM AROUND SEWARD TO PLATTSMOUTH...AND SOUTH TO THE KANSAS
BORDER.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM
FOR EAST CENTRAL AND PARTS OF NORTHEAST NEBRASKA...AND ACROSS
WEST CENTRAL AND SOUTHWEST IOWA...ALONG AND SOUTH OF A LINE FROM
PIERCE AND WAYNE TO ONAWA IOWA.  SEVERE WEATHER IS EXPECTED IN
THE WATCH AREA EARLY TONIGHT...UNTIL A STRONG WEATHER
DISTURBANCE ALOFT LIFTS NORTHEAST OUT OF THE REGION.

IN ADDITION...THERE WILL BE A POSSIBILITY OF FLASH FLOODING
TONIGHT
AS HEAVY RAIN FALLS ON GROUND THAT IS ALREADY SATURATED FROM
EARLIER STORMS.  THUNDERSTORMS WILL BE FAST MOVING...BUT
COULD DUMP AN INCH OR TWO OF RAIN IN A SHORT TIME.  THE FLASH
FLOODING CHANCES WILL DECREASE RAPIDLY AFTER MIDNIGHT...AS
THUNDERSTORMS BEGIN TO MOVE OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT
INTO SATURDAY...AS ANOTHER STORM SYSTEM CROSSES THE CENTRAL
PLAINS.  THERE IS ALSO A CHANCE OF THUNDERSTORMS NEXT WEDNESDAY
AND THURSDAY...BUT THE CHANCE FOR SEVERE WEATHER IS UNCERTAIN
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN
IOWA SHOULD BE READY FOR PROMPT ACTIVATION IF SEVERE WEATHER
APPROACHES YOUR AREA.

JP

In the hours before

Local storm report, May 8, 6:56 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
656 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    FILLEY                    NE   TORNADO
05/08/03   GAGE                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 6:57 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
657 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    2 W HOLMESVILLE           NE   WIND DAMAGE...LARGE
05/08/03   GAGE                           TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 8, 7:03 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
703 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    5 ESE AUBURN              NE   .75 INCH HAIL
05/08/03   NEMAHA                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 8, 7:10 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    PAUL                      NE   FLOODING ON HWY 128
05/08/03   OTOE                           AT PAUL WITH 2 WATER
                                          OVER THE ROAD
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 7:12 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
712 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    DOUGLAS                   NE   FLOOD...8 OVER THE
05/08/03   OTOE                           ROAD AT SPUR 66 AT
                                          DOUGLAS REPORTED
                                          BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 7:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
718 PM CDT THU MAY 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    7 NW FAIRBURY             NE   HEAVY RAIN 1.02 ADDITIONAL
05/08/03   JEFFERSON                      PRECIP. FROM WHAT WAS
                                          REPORTED THIS MORNING...
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:24 PM CDTSevere Thunderstorm WarningOAXRichardson51 min

Nearby

Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.